Kansas, 2022

Hail and Damaging Winds in Kansas, June 23, 2022

June 23, 2022 · NWS GID · 4 events in 1 county or zone

Scattered strong to isolated severe thunderstorms rumbled across portions of this six-county North Central Kansas areas during the late afternoon and evening hours on this Thursday. The most intense storm in the local area impacted Mitchell County, resulting in a few reports of marginally-severe winds and hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered strong to isolated severe thunderstorms rumbled across portions of this six-county North Central Kansas areas during the late afternoon and evening hours on this Thursday. The most intense storm in the local area impacted Mitchell County, resulting in a few reports of marginally-severe winds and hail up to ping pong ball size. A gust of 59 MPH was measured by a mesonet station six miles west-southwest of Beloit, while a gust of 58 MPH was measured by a mesonet station located near Tipton. Large hail ranging in size from quarters to ping pong balls was also reported near the towns of Tipton and Victor.

Mid-upper level flow across the region was west-southwesterly, with a subtle shortwave disturbance embedded in the mid-levels sparking off thunderstorms over southwestern Kansas by mid-afternoon. At the surface, elongated low pressure was set up over eastern Colorado northward into the Dakotas, with a warm frontal boundary extending east across the northern half of Kansas. The environment was favorable for the development of supercell storms, with deep layer and effective shear near 40 knots and MLCAPE values of at least 2500 J/kg. There was a concern for the potential for tornadoes in the general region, as 0-1km shear values increased with time to near 30 kts, mainly centered over the I-70 corridor just south of this local area. As scattered thunderstorms spread into the area during the late afternoon and early evening hours, the primary tornadic supercell indeed remained barely south of this coverage area, crossing through Russell and Lincoln counties. However, another supercell eventually developed slightly to its north, pushing slowly east through portions of Osborne and Mitchell counties in this local area mainly between 7-10 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 5:37 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 23, 5:37 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
637 PM CDT Thu Jun 23 2022

..AVIATION UPDATE..

.DISCUSSION...(This evening through Thursday)
Issued at 228 PM CDT Thu Jun 23 2022

The main story for today is the threat for severe thunderstorms
later this afternoon through the evening. There is decent model
agreement that convection will largely target areas south of I-80.
But unfortunately there is still some question on storm
intensity. Mesoanalysis shows a supercell-favorable environment
with 30-40kts of deep shear and 2500J/kg+ of MLCAPE. Additionally,
low-level instability and helicity will be strong enough to
support a tornado threat. The remaining question is how much of
this environment we can tap into. The HRRR continues to advertise
largely elevated and weaker convection (likely keeping surface
parcels capped). On the other hand, many of the other HREF members
develop stronger surface-based storms which would potentially
bring all severe hazards into play. Since we are seeing some
storms starting to develop in response to forcing arriving from
the southwest, so I tend to favor the higher severe threat
indicated by the other HREF members.

Activity will exit the area by Friday morning, but we will
potentially have another round in the afternoon and evening.
Before that, we will have another hot day for many locations.
Southern areas may see temperatures top 100 degrees and heat index
values reaching 105 degrees. Details on convective evolution for
Friday afternoon/evening is somewhat uncertain, but stronger
forcing aloft and an approaching front should yield at least
scattered convection. This would likely favor our northern half,
and the hot and humid air would be favorable for severe weather.

The weekend then cools down after the cold front moves through
the area. Saturday will be breezy with highs in the 80s. There is
still a chance for a few storms in our southeast, but most areas
will be dry. Sunday will be even cooler, with highs in the 70s.
The overall pattern is looking quite dry Sunday through at least
the middle of next week as temperatures climb back into the mid to
upper 90s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 631 PM CDT Thu Jun 23 2022

Thunderstorms are developing across the area this evening, but
activity is expected to remain south of the terminals.

LLWS is expected to affect both terminals late tonight and into
the early morning hours.

There are indications of some lower stratus in the early morning
hours, but while models indicate this may be more likely at KGRI,
confidence is too low to include in this TAF issuance.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Hickford
Hazardous weather outlook, Jun 23, 1:06 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
206 PM CDT Thu Jun 23 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
206 PM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop between 4pm and
7pm, gradually moving east southeastward across portions of the
area through the evening and into the overnight. Some of these
storms may be severe with hail to the size of golf balls, 70 MPH
winds, and possibly a tornado or two. This will mainly impact
areas south of Interstate 80, and the main timeframe for severe
weather is 4pm to 11pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values of 100 to 105 degrees are expected over
northern Kansas and south of Highway 6 in Nebraska.

Another round of strong to severe thunderstorms is expected late
Friday afternoon through the evening.

Low chances for thunderstorms linger over southeast portions of
the outlook area through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Please report any severe weather to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 23, 4:50 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     3 N TIPTON              39.38N 98.46W
06/23/2022  M51 MPH          MITCHELL           KS   MESONET

&&

PFANNKUCH
Local storm report, Jun 23, 5:35 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HEAVY RAIN       9 SW HUNTER             39.16N 98.53W
06/23/2022  M2.20 INCH       OSBORNE            KS   PUBLIC

            RAINFALL SO FAR TODAY, MOST OF WHICH IN PAST
            FEW HOURS.

&&

PFANNKUCH
Special weather statement, Jun 23, 6:02 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
702 PM CDT Thu Jun 23 2022

KSZ018-240030-
Osborne KS-
702 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of central Osborne
County through 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Alton, or 29 miles northeast of Emmeram, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Osborne and Downs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

&&

LAT...LON 3923 9890 3940 9903 3957 9882 3957 9858
      3948 9849 3932 9849
TIME...MOT...LOC 0001Z 245DEG 31KT 3935 9890

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Jun 23, 6:10 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       9 SW HUNTER             39.16N 98.53W
06/23/2022  M2.50 INCH       OSBORNE            KS   TRAINED SPOTTER

&&
Special weather statement, Jun 23, 6:20 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
720 PM CDT Thu Jun 23 2022

KSZ019-240100-
Mitchell KS-
720 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern
Mitchell County through 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hunter, or 18 miles northwest of Lincoln, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Victor around 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

&&

LAT...LON 3925 9849 3944 9826 3927 9803 3922 9818
      3922 9849
TIME...MOT...LOC 0020Z 233DEG 17KT 3922 9840

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Jun 23, 6:51 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
751 PM CDT Thu Jun 23 2022

KSZ007-018-019-240130-
Jewell KS-Osborne KS-Mitchell KS-
751 PM CDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of Mitchell,
southeastern Jewell and east central Osborne Counties through 830 PM
CDT...

At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cawker City to 8 miles south of Osborne.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cawker City around 755 PM CDT.
  Glen Elder around 805 PM CDT.

Other locations in the path of these storms include Tipton, Beloit
and Randall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

&&

LAT...LON 3928 9874 3956 9845 3969 9793 3966 9793
      3922 9817
TIME...MOT...LOC 0050Z 252DEG 22KT 3947 9840 3932 9866

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mitchell

When
June 23, 7:17 PM CST
Where
Mitchell County, 0.58 mi NE of Tipton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.337, -98.473

Thunderstorm Wind, Mitchell

When
June 23, 7:39 PM CST
Where
Mitchell County, 1 mi ENE of Tipton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.336, -98.463

A wind gust of 58 MPH was measured by a mesonet station located one mile east of Tipton.

Thunderstorm Wind, Mitchell

When
June 23, 7:42 PM CST
Where
Mitchell County, 6 mi WSW of Beloit
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.437, -98.224

A wind gust of 59 MPH was measured by a mesonet station located six miles west-southwest of Beloit.

Hail, Mitchell

When
June 23, 8:10 PM CST
Where
Mitchell County, 9 mi NE of Victor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.342, -98.161

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032836, 1032840, 1032842, 1032843.